Hail, Burnet
- When
- May 17, 11:33 AM CST
- Where
- Burnet County, 4.21 mi W of Burnet Craddock Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.760, -98.300
An upper level low moved slowly across the southwestern US and generated several rounds of thunderstorms over South Central Texas. Storms during this period produced two tornadoes, damaging winds, large hail, and heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level low moved slowly across the southwestern US and generated several rounds of thunderstorms over South Central Texas. Storms during this period produced two tornadoes, damaging winds, large hail, and heavy rain that led to flash flooding. Most of the severe weather occurred in two periods on May 18: the early morning and the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 17, 5:47 AM CST, 5 hours 46 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 647 AM CDT Mon May 17 2021 .AVIATION (12Z TAFS)... /NEW/ Yet another tricky forecast for area terminals. The main challenge will be determining when exactly VFR returns and for how long, plus determining the timing of thunderstorms over the next 24 to 30 hours. At AUS, expecting some scattered storms to work through between 17Z and 19Z, so put a TEMPO group in, however, confidence is not terribly high. Used PROB30 group for late tonight as thunderstorms develop out west and propagate eastward. Meanwhile, at SAT/SSF, expect MVFR ceilings to continue through early afternoon before VFR CIGs return for the rest of the afternoon/early evening. Rain and thunderstorms look fairly likely after midnight, so a PROB30 was needed. How long storms linger through Tuesday morning is anybody's guess. Models are all over the place, so for now, will err on the side of caution and keep mention in through 12Z tomorrow morning. At Del Rio, expect IFR CIGs briefly followed by MVFR through 16Z, then VFR through the afternoon. Substantial sfc heating will aide in the development of thunderstorms, which could produce large hail, damaging winds, and flash flooding. Conditions should improve after 06Z. && .PREV DISCUSSION... /ISSUED 407 AM CDT Mon May 17 2021/ SHORT TERM (Today through Tuesday)... An active 24-36 hours are ahead of us, with several rounds of strong to severe thunderstorms, along with the threat for heavy rain that could lead to flash flooding. The well-advertised upper level low is currently located over northwestern Arizona, as analyzed by GOES 16 water vapor imagery early this morning. Ongoing convection continues to our north over north Texas and even into portions of central Texas. Locally, some patchy drizzle is possible, along with the occasional light rain shower through sunrise Monday. Some rumbles of thunder may mix in through early morning as well, generally along and east of the I-35 corridor. By early afternoon, we should start to see low clouds break, allowing sunshine to filter through by mid afternoon. With more cloud cover expected east, temperatures will be warmer the further west you go, as daytime heating will be maximized over the Rio Grande Plains. Temperatures should manage to get well into the 90s out near Del Rio and Eagle Pass, resulting in rapid destabilization of the atmosphere. This will set the stage for what looks to be a rather active evening for our western zones. The latest SPC severe outlook places areas west of a Rocksprings to Del Rio line in an Enhanced risk, with area west of a Burnet to Kerrville to Eagle Pass line in the Slight risk. The remainder of the region is within a Marginal risk. The primary concerns right now are large hail (with some very large hail greater than 2 inches possible), along with damaging winds. Additionally, there appears to be a brief threat for an isolated tornado or two over the Rio Grande Plains this evening. With good veering in the low levels, 0-3km SRH values of 150-250 m2/s2, as well as very high SBCAPE of over 4000 J/kg, an storm that can become surface-based coming off the Serranias del Burro Mtns could develop some rotation. Very strong updrafts are also expected, with steep LL lapse rates of 7-8 C/km, very steep Mid Level lapse rates of 8.5-9 C/km, and 0-6 km Bulk Shear on the order of 40-50 kts, storms will have no trouble supporting very large hail stones. Convection should initially be supercellular in nature, but once it moves east of Rio Grande, it should grow upscale into one or two clusters and push eastward. A flash flooding threat could also materialize, as locally heavy rain is expected. Where storms eventually develop will have big implications on who sees the heaviest rainfall. Have considered issuing a flash flood watch, but with confidence still fairly low for today in it's occurrence, and better ingredients for flooding moving in Tuesday and beyond, will opt to let later forecasts determine timing and length of a watch for portions of the CWA. On Tuesday, morning storms look like a good bet, especially if storms can organize out west and push eastward through the morning hours. Heavy rain and flash flooding will be possible, with upwards of 1-2" possible through midday in the heaviest downpours. The really heavy stuff looks to arrive later in the day, but significant differences in the placement and timing have been noted over the last several runs of higher resolution models. The latest NAM-3km depicts a complex of storms forming into an MCS and propagating southward out of west and north Texas early Tuesday, and then teaming up with the complex of storms developing over our western CWA. Storms look to approach the I-35 corridor by sunrise and continue through midday before weakening. Additional storm development is expected by early to mid afternoon in the wake of morning convection, with very heavy rainfall possible, especially over the Hill Country and north of the Highway 21 corridor. The biggest question will ultimately be where the heaviest rain and storms setup. As of this writing the WPC has portions of our extreme northern CWA under a Moderate risk for flash flooding, with the Hill country and areas north of the I-10 corridor in a Slight risk zone. No matter how things unfold, the signals for heavy rain and flash flooding are hard to ignore, with PWATs some 150% of normal, along with many models spitting out a swath of 2-4" of rain by late Tuesday evening over the Hill Country and I-35 corridor. Finally, some strong to severe storms are also possible Tuesday afternoon and evening, generally north of a Fredericksburg to Kyle to La Grange line. With MLCAPE of 2500-3500 J/kg, 0-6 km Bulk shear of 25-35 kts, and ML lapse rates of 7-8 C/km, multicellular storms are expected to form into a line fairly quickly late in the afternoon and through the evening hours. Large hail and damaging winds will be the primary hazards. LONG TERM (Tuesday Night through Sunday)... As the upper level trough lifts out into the Plains it extends into Texas and northeastern Mexico. An upper level flow off the Pacific and lower level flow off the Gulf of Mexico increase moisture over South Central Texas further. PWs of 1.5 to 2 inches are expected from the eastern Hill Country, across the I-35 corridor to the Coastal Plains and are about 200% of seasonal normals. Strong upward forcing and elevated instability will result in scattered to numerous showers and thunderstorms on Wednesday. The main threat will be heavy rains that may become more widespread with an increasing possibility of flash flooding and perhaps river flooding due to saturated soils from earlier rains. WPC has areas generally along and east of US 281 in a moderate risk of excessive rainfall, with areas west to US 83 in a slight risk, and west of there in a marginal risk. There is also possibility of isolated strong to severe storms. The southern portion of the trough becomes centered over southern Texas on Thursday, then gets stretched and slowly weakens Friday through Sunday as an upper level ridge over the southeastern states shifts to the lower Mississippi Valley while an upper level low remains centered over the Great Basin. Moist upper level flow gets an enhancement by the western Caribbean while moist lower level from the Gulf of Mexico remains. Strong upward forcing of the unseasonably moist airmass will allow for more rounds of showers and thunderstorms especially along and east of US 83. The threat of heavy rains and flooding will continue through the weekend while the threat for strong to severe storms wanes. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 86 72 84 68 80 / 40 50 90 70 80 Austin Bergstrom Intl Airport 86 72 84 68 80 / 40 50 90 70 80 New Braunfels Muni Airport 87 72 85 70 82 / 20 50 90 60 80 Burnet Muni Airport 84 70 83 68 79 / 40 60 100 60 70 Del Rio Intl Airport 94 72 94 70 86 / 20 60 20 30 50 Georgetown Muni Airport 85 72 83 68 79 / 40 60 100 70 80 Hondo Muni Airport 89 72 87 70 81 / 10 50 70 50 70 San Marcos Muni Airport 86 72 85 68 80 / 30 50 90 70 80 La Grange - Fayette Regional 86 74 86 72 82 / 40 30 80 70 90 San Antonio Intl Airport 86 72 84 70 80 / 20 50 90 60 80 Stinson Muni Airport 89 73 86 71 82 / 20 40 80 50 80 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Morris Long-Term...04
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 410 AM CDT Mon May 17 2021 TXZ171>173-183>194-202>209-217>225-228-180915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 410 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong to severe thunderstorms are expected to form over the Rio Grande Plains this evening and move eastward. Large hail and damaging winds are the primary hazards. An isolated tornado cannot be ruled out west of a Rocksprings to Eagle Pass line this evening. Locally heavy rainfall that could lead to flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Several rounds of showers and thunderstorms are possible this week. Thunderstorms could be strong to severe at times. Locally heavy rainfall and flooding are also of a concern, especially Tuesday and Wednesday, with a flash flooding threat increasing for areas along and east of the I-35 corridor. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and/or flash flooding to the National Weather Service.
Special Weather Statement National Weather Service Austin/San Antonio TX 1136 AM CDT Mon May 17 2021 TXZ172-171730- Burnet TX- 1136 AM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET COUNTY UNTIL 1230 PM CDT... At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Lampasas, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Burnet County. LAT...LON 3095 9786 3100 9840 3103 9840 3103 9791 TIME...MOT...LOC 1636Z 269DEG 19KT 3109 9832 MO
Special Weather Statement
National Weather Service Austin/San Antonio TX
1158 AM CDT Mon May 17 2021
TXZ171-172-171745-
Llano TX-Burnet TX-
1158 AM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND WESTERN
BURNET COUNTIES UNTIL 1245 PM CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bluffton, or 7 miles northwest of Buchanan Dam, moving east at 25
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Buchanan Dam, Gainesville,
Granite Shoals, Horseshoe Bay, Meadowlakes, Buchanan Lake Village,
Highland Haven, Inks Lake State Park, Lone Grove, Watson, Bluffton,
Lake Victor, Stolz, Sunnylane, Longhorn Cavern State Park and Tow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3096 9800 3049 9824 3073 9867 3092 9852
3093 9842 3094 9842 3095 9845 3097 9845
3098 9844 3100 9845 3100 9839
TIME...MOT...LOC 1656Z 284DEG 24KT 3084 9850
PLATTThe Ft Hood radar (KGRK), 88 km away, was scanning. The volume nearest the first event began at 17:33 UTC.
5 hail, 5 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 65 mph that knocked down some one inch diameter tree limbs in southern San Antonio.
A thunderstorm produced wind gusts estimated at 75 mph that broke large tree limbs that were four to five inches in diameter.
A thunderstorm produced quarter and larger size hail on the west side of New Braunfels.
A thunderstorm produced wind gusts measured at 66 mph by the ASOS at New Braunfels Regional Airport.
A thunderstorm produced quarter size hail in Kyle.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a few trees in Buda.
A thunderstorm produced wind gusts estimated at 75 mph that damaged a barn and some trees near Sublime.
Video evidence and an NWS Storm Survey confirmed a tornado touched down roughly one mile northwest of Sublime, south and east of CR 142. The tornado moved northwest and severely damaged a small house as well as snapped large tree branches. Wind speeds at this point were estimated to be 80-100 mph. The tornado crossed CR 142 between CR 159 and CR 143, west of the Navidad River, and continued through open farm land producing sporadic tree damage. The tornado then crossed CR 138 at the Navidad River, completely snapping three foot diameter tree trunks of a few trees near their bases and snapping large limbs of several other trees. Wind speeds at this point were also estimated to be 80-100 mph. The tornado dissipated to the northwest of CR 138. Sporadic straight-line wind damage, in the form of snapped tree limbs, was also observed along CR 159, 211, and 138, west of the tornadic circulation.
The combination of an NWS damage survey and storm chaser video and documentation has concluded that an EF1 tornado occurred during the early evening hours of May 18th near Swiss Alp, TX in Fayette County. The tornado occurred in a large cluster of storms that were generally moving east across Fayette County. There were multiple mid-level circulations evident on radar during this event. So while a single tornado path has been created, there may have been other smaller satellite tornadoes or vortices that caused minor wind damage in other areas of Fayette County that evening. Storm Chaser video|showed a multi-vortex tornado on the ground near Swiss Alp and this discussion is the best conclusion we have on the path, width and strength of that tornado. Based on video, storm reports, and tree damage, it appears the tornado first touched down around 6:42 PM CDT just west of Hwy 77near the intersection of Hwy 77 and CR 956. Some minor tree damage was found in this area as well as power poles snapped on Hwy 77. As the tornado crossed Hwy 77, it became larger and multi-vortex as it moved northeast across open pasture and farmland. At approximately 6:48 PM CDT it caused significant damage to a cattle farm approximately one mile south of FM 1383. Metal roofing was removed from multiple cattle shade shelters, there was roof damage to|the business office, and partial structure collapse and roof damage to the main covered building, and cattle working area. Several trees had significant trunk and branch damage on the property as well. Metal roofing material was found several hundred yards away. The tornado continued to move northeast and eventually crossed Berger|Rd. Several trees were snapped along Berger Rd. and adjacent properties. It is not totally clear where the tornado dissipated as some sporadic minor tree damage was found farther NE by about a mile. Due to the weak nature of the damage, we elected to end the track just east of Berger Rd. at 6:52 PM CDT. Based on the damage seen on the ground, it is estimated that peak winds were near 100 mph (EF1) and the tornado was several hundred yards wide when it was multi-vortex. It was on the ground for a little over 3 miles.
Thunderstorms produced heavy rain that led to flash flooding. FM 609 was flooded under I-10 in Flatonia.
Thunderstorms produced heavy rain that led to flash flooding. The Fayette County Sheriff reported five water rescues and multiple roads closed around the county.
A thunderstorm produced quarter size hail in Lake View north of Del Rio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961348, 961364, 961350, 961351, 961353, 961355, 961356, 961357, 961358, 961421, 961432, 961360, 961361, 961362.